Published by Bupa’s Health Information Team, November 2010.
This factsheet is for people who have a cold, or who would like information about it, including symptoms and causes.
A cold is an infection caused by a virus. It’s a common and usually mild illness that affects the nose and throat.
Colds can be caused by hundreds of different types of virus. About half of all colds are cause by rhinoviruses.
On average, adults have two to five colds each year and school-age children can have up to eight colds a year. Adults who come into contact with children tend to get more colds. This is because children usually carry more of the virus, for longer.
In the UK, you’re more likely to get a cold during the winter months although the reasons why aren’t fully understood at present.
The cold virus grows in the soft, warm surfaces of your nose, throat and sinuses, so this is where you usually get symptoms. The first symptom is often a sore or irritated throat. The main symptoms of a cold in adults and older children are:
Young children and babies may have other symptoms, including:
If your child has a blocked nose, it may interfere with their breathing and sleeping.
Symptoms usually start within one or two days of becoming infected and last for about a week. Sometimes symptoms can last for up to two weeks.
Most colds are mild and don’t cause any other health problems. However, on rare occasions, a cold can lead to complications. In adults and older children it may lead to:
In young children, middle-ear infections are the most common complication of a cold. Very young children and babies may develop a chest infection, pneumonia or croup.
You can catch a cold from close personal contact with someone who is infected with the virus.
The cold virus is spread by droplets when someone coughs or sneezes. You can also catch a cold from direct contact with someone who has one, for example by shaking hands or by touching something they have recently touched. You pick up the cold virus on your hands and then, when you touch your nose or mouth, you may pass the virus to yourself.
Most people are able to diagnose themselves or their children as having a cold and won’t need to see their GP. However, if you’re worried that your symptoms are more severe or not getting better, see your GP.
For most people, a cold will get better on its own within a week of the symptoms starting without any specific treatment. However, there are treatments that can help to ease your symptoms and make you feel more comfortable. These are available from your pharmacy, which means that you can treat yourself, rather than needing to see your GP.
There is no cure for colds. Antibiotics, which treat infections caused by bacteria, don't work on cold viruses.
There are a number of self-help measures that may help to ease the symptoms of a cold.
You should try to make sure you get enough rest if you have a cold. It’s not usually necessary to stay off work or school.
If you have muscle pains, a headache, sinus pain or a sore throat, you can take paracetamol or ibuprofen as a painkiller. These medicines will also help to reduce a fever if you have one.
It’s important to check the dose you're taking of different types of medicine. It's easy to accidentally have more than the daily dose when using more than one product, for example tablets, capsules and a hot lemon drink that contain the same active ingredient, such as paracetamol.
Children can take paracetamol or ibuprofen as a liquid. Talk to your pharmacist about which painkillers are suitable for your child.
If you have a blocked nose or sinuses, decongestant tablets may help to ease the symptoms. Nasal sprays can also give you relief from a blocked nose for a few hours but if you use them for too long, they can cause rebound congestion. Decongestants shouldn’t be given to children under the age of six and shouldn’t be taken if you take a medicine to reduce your blood pressure.
Some people find cough medicines helpful, though they are unlikely to be effective in treating the symptoms of a common cold. Glycerine, honey and lemon can be used for children under the age of six.
Always read the patient information leaflet that comes with your medicine and if you have any questions, ask your pharmacist for advice.
There are a number of supplements and complementary medicines that are popular for preventing and treating colds. These include vitamin C, menthol, zinc, garlic and Echinacea.
Menthol can help to ease a blocked nose because it has a cooling sensation. It can also help to relieve the symptoms of a sore throat and cough because it contains a local anaesthetic which numbs the area.
There is not enough evidence to suggest that taking vitamin C, zinc lozenges or garlic or Echinacea are likely to be effective at treating a cold.
Complementary medicines can interact with other medicines, so you should always tell your doctor or pharmacist about all of the medicines you’re taking.
The viruses that cause a cold are very common so it can be very difficult to prevent a cold.
Cold viruses are often passed on by direct contact so, if someone has a cold you may be able to stop it spreading by maintaining good hygiene. For example, don’t share towels, do wash your hands in hot soapy water and clean surfaces such as door handles or toys that have been touched by the person who has the cold.
For answers to frequently asked questions on this topic, see Common questions.
For sources and links to further information, see Resources.
This information was published by Bupa's Health Information Team and is based on reputable sources of medical evidence. It has been reviewed by appropriate medical or clinical professionals. Photos are only for illustrative purposes and do not reflect every presentation of a condition. The content is intended only for general information and does not replace the need for personal advice from a qualified health professional. For more details on how we produce our content and its sources, visit the About our Health Information page.
Publication date: November 2010